Perth Backpacker Mass Overdose Linked to Common Travel Sickness Drug Hyoscine
Chemical testing has revealed the anti-nausea drug hyoscine — commonly found in travel sickness tablets — is the only substance that can be identified in a chemical cocktail that resulted in a mass overdose among a group of backpackers in Perth.
Emergency services were called to a property in Colombo Street in the inner-city suburb of Victoria Park just before midnight on Tuesday after reports nine people, all aged in their 20s, were unconscious or violently ill after snorting the drug.
Two French men, aged 22 and 25, remain in Royal Perth Hospital, one in a critical condition and one stable, while a German woman is in a critical but stable condition in an induced coma in Sir Charles Gairdner Hospital.
The other six people have been released from hospital.
The ChemCentre today confirmed that hyoscine was the only identifiable drug detected in the samples tested from the house.
Hyoscine is most commonly used to treat nausea, being found in the travel sickness medications Kwells and Travacalm which can be bought over the counter at pharmacies.
In other forms it can be used to treat irritable bowel syndrome and other gastro-intestinal pain, commonly marketed under the brand name Buscopan.
The drug — also known as scopolamine — has also been adopted by criminal gangs overseas, where it has been used as a date rape drug and to render robbery victims unconscious.
Package Delivered from New York
As those discharged from hospital yesterday recovered this morning, one backpacker who spoke to the ABC from inside the house revealed the drugs were sent through the mail.
The backpacker said the package was sent from New York dated December 11, addressed to a name none of them knew.
They opened it and inside found a pamphlet with the word “scoop” written across it. Within this was a white powder wrapped in aluminium foil.
The nine backpackers snorted the substance believing it was cocaine and soon found themselves semi-paralysed and severely ill.
Acting deputy commissioner Gary Budge said the incident was a sobering reminder that people taking unknown substances, be they illicit or prescription drugs, were seriously risking their health.
“Had it not been for the early triple-0 call and medical intervention on Tuesday night, the consequences could have been much worse than they were,” he said.
Neighbours yesterday spoke of being terrified as they watched people have seizures while they were being carried on stretchers out of the house.
The alarm was raised when another resident returned to the property late on Tuesday night to find the nine backpackers in unconscious or semi-conscious states.
Doctors who treated them say the overdoses could have proved fatal if medical treatment was delayed by another 40 minutes.